Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 359, NWS Sioux Falls, SD

August 21, 2002Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2002, 7:45 PM CDT for Gregory County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2002, 7:45 PM CDT (00:45 UTC)
Expired
Aug 21, 2002, 8:15 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS53 KFSD 220045
SVRFSD
SDC053-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREGORY COUNTY...OR ABOUT 32 MILES EAST OF
  WINNER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL GREGORY COUNTY THROUGH 800 PM CDT

AT 720 PM CDT...THIS STORM PRODUCED MARBLE TO QUARTER SIZE HAIL 
COVERING HIGHWAY 44 10 MILES NORTH OF GREGORY. THIS STORM HAS A 
HISTORY OF PRODUCING BOTH LARGE HAIL AND DAMAGING WIND. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:02 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 3:02 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT WED AUG 21 2002

SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED A TROUGH
OVER THE WESTERN US...WITH A RIDGE OVER THE MISSISSIPPI RIVER
VALLEY. SEVERAL JET MAXIMA WERE NOTED AT H3...WITH ONE OVER EASTERN
NEW MEXICO AND ANOTHER EXTENDING FROM WYOMING WESTWARD TO ARIZONA.
AT H7...SIGNIFICANT MOISTURE REMAINED ACROSS THE CENTRAL PLAINS WITH
ANOTHER 9 C DP AT KOAX AT H7. MAIN SHORT WAVE FOR OUR CWA WAS ANALYZED
OVER EASTERN CO/NM. 18Z SUBJECTIVE SFC ANAL INDICATES LOW PRESSURE
OVER THE SD/NE BORDER WITH AN OUTFLOW BOUNDARY EXTENDING EAST INTO
NW IA. THE WARM FRONT IS FARTHER N OF THIS...EXTENDING ALONG AND
NORTH OF I-90.

FORECAST...MCV CAN BE SEEN SPINNING AROUND SE SD IN THE VIS SAT
IMAGES THIS AFTERNOON. ATMOSPHERE IS VERY MOIST AND UNSTABLE THIS
AFTERNOON WITH SFC DPS IN THE 70S...AND TEMPS IN THE SRN CWA RISING
INTO THE 80S. LATEST RUC GUIDANCE INDICATES THAT ATMOSPHERE IS
WEAKLY CAPPED (< -25 J/KG) IN THE AREAS WHERE TEMPS ARE IN THE
80S...AND 50 MB MLCAPE VALUES ARE ON THE ORDER OF 2000 J/KG. UPPER
LEVELS ARE LENDING LITTLE SUPPORT TO CONVECTIVE INITIATION...BUT
SUSPECT THAT CONVERGENCE ALONG THE FRONT WILL INITIATE SOME ISO/SCT
TRW LATE THIS AFTERNOON AND EVENING. WILL RUN THE BEST POPS IN THE
SOUTHER CLOSES TO REGION OF BEST VERTICAL MOTION FROM NM/CO SHORT
WAVE. PRECIP WATER NEAR OR SLIGHTLY OVER 2 INCHES SO WILL MENTION
LOCALLY HEAVY RAIN. NOT EXPECTING WIDESPREAD HEAVY RAIN AND THUS NO
FLOOD WATCH NEEDED.

STORMS CLEAR OUT OF THE SOUTHEAST TOMORROW LEAVING THE CWA DRY. AS
UPPER HEIGHTS FALL OVER THE NORTHERN PLAINS...ACTIVE SFC FRONT WILL
SLOWLY SAG TO THE SOUTH. MODELS BRING SHORT WAVE ACROSS FRONT ON
THURSDAY...AND WILL INCLUDE SOME LOW CHC POPS FOR THE EXTREME SOUTH
FOR THIS BY LATE AFTERNOON AND EVENING. THINGS CLEAR OUT THURSDAY
NIGHT...AND NEW GUIDANCE POINTS TO A DRY FRIDAY WITH THE ACTIVE
FRONT WELL OFF TO OUR SOUTH IN THE CNTRL PLAINS. THUS WITH CWA IN
DRIER NE LO LVL FLOW WILL GO DRY...AND BRING IN MORE SUN.

MAY HAVE SOME FOG PROBLEMS THE NEXT TWO NIGHTS WITH ALL THE LOW
LEVEL MOISTURE AROUND...AND FAIRLY LIGHT WINDS OVERNIGHT. FEEL AT
THIS POINT THE BETTER NIGHT WILL BE THURSDAY NIGHT WITH THE CLEAR
SKIES. THUS WILL NOT INCLUDE FOR TONIGHT...AND LET NEXT SHIFT DECIDE
ON THURSDAY NIGHT. TEMPERATURES THE NEXT COUPLE OF DAYS WILL BE SLOW
TO RISE IN THE AFTERNOON WITH SOUTHEAST LO LEVEL FLOW NOT ALLOW FOR
MUCH WARMING. WILL GENERALLY SPLIT THE DIFFERENCE IN THE GUIDANCE
FOR OVERNIGHT LOWS.

EXTENDED...SOME DIFFERENCES IN THE MODELS WITH WHAT TO DO WITH THE
UPPER LOW OVER THE PACIFIC NORTHWEST. WILL GENERALLY FOLLOW THE
ENSEMBLE MEAN THROUGH THE EXTENDED. AT THIS POINT WILL LEAVE THE
EXTENDED DRY WITH THE CONTINUED UNCERTAINTY. TEMPS WILL GENERALLY BE
NEAR CLIMO FOR THIS TIME OF YEAR.

OZF OUT BY 330 PM.

.FSD...NONE

BOUSTEAD

In the hours before

Local storm report, Aug 21, 2:30 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    EMERY                     SD   60 MPH TSTM GUST
08/20/02   HANSON                         SMALL TREE LIMBS DOWN
Local storm report, Aug 21, 4:13 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    BEAVER CREEK              MN   FLOOD
08/21/02   ROCK                           REPORTED BY PUBLIC.
                                          SUBSTANTIAL FLOODING
                                          ALONG SPRING CREEK
                                          ALONG GOLF COURSE.
                                          DESTROYED SEVERAL OF
                                          THE HOLES.
Special weather statement, Aug 21, 4:38 PM CDT, 3 hours 7 minutes before
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-062-067-
212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT WED AUG 21 2002

AT 430 PM CDT...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD JUST SOUTH
OF MARSHALL IN LYON COUNTY MINNESOTA. THIS FUNNEL IS IN FRONT OF A
WEAK COLD FRONT WHICH STRETCHES FROM JUST NORTH OF THE TWIN CITIES...
BACK TO NORTH CENTRAL NEBRASKA. THE AIR FLOW BOTH AT THE SURFACE AND
ALOFT IS WEAK WITH A TROPICAL AIR MASS IN PLACE. WHAT CAUSES THESE
FUNNELS...IS THAT AN UPDRAFT OF AIR GETS STARTED AHEAD OF THIS
FRONT...WITH LITTLE IN THE WAY OF FLOW TO DISTURB THE UPDRAFT. THE
UPDRAFT GETS STRETCHED...BEGINS TO ROTATE AND THUS THERE ARE YOUR
FUNNEL CLOUDS.

THESE FUNNELS ARE SHORT LIVED...RARELY REACH THE GROUND...AND POSE
LITTLE OR NO THREAT TO PERSONAL SAFETY. THERE ARE NUMEROUS SMALL
ECHOES BEING DETECTED BY SIOUX FALLS NATIONAL WEATHER SERVICE RADAR
LATE THIS AFTERNOON...ACROSS THE I 29 CORRIDOR OF SOUTHEAST SOUTH
DAKOTA...IN SOUTHWEST MINNESOTA...AND THE EXTREME NORTHWEST CORNER OF
IOWA. ANY ONE OF THESE CLOUDS COULD PRODUCE A SHORT LIVED FUNNEL.
FURTHER SOUTH INTO THE REST OF NORTHWEST IOWA AND THE YANKTON AREA...
THE FLOW ABOVE THE SURFACE IS STRONGER WHICH WILL ACT TO DISTURB
THESE WEAK UPDRAFTS...AND THERE IS ALSO LESS INTERACTION WITH THE
WEAK FRONT. THEREFORE...THE POSSIBILITY OF FUNNELS IS LESS IN THESE
AREAS.
Local storm report, Aug 21, 7:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    5 N DALLAS                SD   60 MPH TSTM GUST
08/21/02   GREGORY                        REPORTED BY PUBLIC.
                                          TREE BRANCHES DOWN.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:35 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld40 min
Aug 21, 11:41 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld34 min
Aug 22, 12:16 AM CDTSevere Thunderstorm WarningFSDAurora29 min
Aug 22, 12:19 AM CDTSevere Thunderstorm WarningFSDAurora26 min
Aug 22, 1:04 AM CDTSevere Thunderstorm WarningFSDDavison26 min
Aug 22, 3:25 AM CDTSevere Thunderstorm WarningFSDDouglas35 min
Aug 22, 4:01 AM CDTSevere Thunderstorm WarningFSDHutchinson44 min
Aug 22, 4:40 AM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Aug 22, 6:09 AM CDTSevere Thunderstorm WarningFSDClay, Yankton36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.